PUBLISHED ON: 30 April 2020

It’s common to experience painful joints when taking hormone therapy to treat breast cancer — especially drugs like letrozole, anastrozole and exemestane. We put some frequently asked questions about joint pain to our senior clinical nurse specialist, Rachel, based on questions from the Forum.

A woman holds her knee while sitting on a bed

Q1. Should I just be taking painkillers to manage joint pain caused by hormone therapy, or is it something that will improve over time?

A: Aching or pain in the joints and muscles is often mild and temporary, although for some people it’s more severe and longer-lasting.

You can use mild pain relief like paracetamol or an anti-inflammatory drug such as ibuprofen. Before using anti-inflammatory pain relief, ask your doctor about the correct dose, how long you should use it for and any possible side effects, especially if you have a stomach ulcer or asthma.

Weight-bearing exercises such as walking may also help to strengthen up your muscles and help to protect the joints in your legs.

If the pain doesn’t improve talk to your doctor as there are other things that can be considered, for example, a referral to a doctor who specialises in pain management or switching to a different hormone therapy drug.

Q2. I’ve been taking letrozole for three years. I’ve sort of got used to the hip and knee pain and general stiffness. I’m in my late 50s and enjoy an active life as much as I am able. When I eventually stop taking letrozole, will I regain some flexibility and be able to move more freely?

A: For many people, joint pain and stiffness will settle over time when you stop taking hormone therapy. However, for some people, normal wear and tear may mean that you will have some stiffness and pain in your joints as a result of the natural aging process. This is why it’s important, if you are able, to keep your joints as flexible as possible and your muscles strong by doing a combination of weight-bearing exercises like walking or dancing; and muscle-strengthening activities like yoga or lifting light weights.

Q3. I’ve been on letrozole for six months and have stiffness in my hips and knees. I exercise regularly and feel stronger all the time, but if I walk more than a mile or so, my hips hurt and it’s hard to keep going. Am I doing any harm pushing myself further?

A: Listening to your body is always important and it might help to have a chat with your treatment team about the pain you are experiencing. While it can be frustrating not to be able to walk as far as you usually do, its good that you are able to keep going. You may find it useful to work up slowly to that next mile and perhaps start some leg strengthening exercises that will help to protect your knees and hips. These videos from an exercise expert may help.

Q4. Over the last few months I’ve been taking anastrozole, but I don’t want to keep taking it as it is severely affecting my quality of life, some mornings I can barely get out of bed and down the stairs due to the pain in my knees. Should I just stop taking it?

A: It’s really important to carry on taking your hormone therapy as prescribed as it may affect your outlook. Talk to someone in your treatment team before stopping anastrozole. Your doctor may suggest having a break from your treatment to see if it settles or may talk to you about switching you to another hormone therapy, to see if your joint pain improves.

Q5. Are there any differences between the three aromatase inhibitor drugs (anastrazole, letrozole and exemestane) when it comes to joint pain? I’m just due to start on letrozole and have had hips problems in the past?

A: It’s not possible to predict how any of these drugs will affect an individual.

The side effects of all three drugs are similar. However, some people may get on better with one drug than another.

If you’re finding it hard to cope with side effects from one aromatase inhibitor, your specialist may recommend changing to a different aromatase inhibitor or another hormone therapy drug.

For more information about how different treatments may affect you, check out our 'going through treatment' page.

Going through treatment